Cutaneous thrombogenic vasculopathy associated with bevacizumab therapy Academic Article uri icon

Overview

MeSH Major

  • Antibodies, Monoclonal, Humanized
  • Drug Eruptions
  • Skin Ulcer
  • Thrombosis
  • Vascular Endothelial Growth Factor A

abstract

  • Bevacizumab, a humanized monoclonal antibody against vascular endothelial growth factor (VEGF), is an angiogenesis inhibitor used to treat a variety of cancers, including lung, colon, cervical, ovarian, and renal cancers as well as glioblastoma. A significant adverse effect associated with its use is one of thromboembolic events. We report a case of a 74-year-old male with diagnosis of glioblastoma multiforme treated with partial resection, radiation, temozolomide, and bevacizumab. He presented to a plastic surgeon with a several week history of asymptomatic crusted hemorrhagic ulcers and purpuric patches on the lower legs shortly following the initiation of bevacizumab. A biopsy showed an occlusive pauci-inflammatory thrombogenic vasculopathy associated with ischemic epidermal and dermal changes and accompanied by extensive vascular C5b-9 (complement C5b-9 membrane attack complex) deposition. Bevacizumab has been associated with thrombotic complications including atypical hemolytic uremic syndrome and arterial and venous thrombosis. C5b-9 may be the factor most important in the mechanism of vascular thrombosis given the extent of deposition in our index case. Thrombotic events in the skin associated with bevacizumab therapy are without precedent and dermatologists should be aware of this potential complication.

publication date

  • January 2014

Research

keywords

  • Academic Article

Identity

Language

  • eng

PubMed ID

  • 24945646

Additional Document Info

volume

  • 20

number

  • 6